Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 481, NWS Jackson, MS

July 21, 2005Covington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 21, 2005, 3:44 PM CDT for Covington County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 3:44 PM CDT (20:44 UTC)
Expired
Jul 21, 2005, 4:30 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Covington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 82 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2242 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 212044
SVRJAN
MSC031-212130-
/O.NEW.KJAN.SV.W.0481.050721T2044Z-050721T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
344 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  THIS INCLUDES THE CITY OF COLLINS

* UNTIL 430 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COLLINS...AND MOVING SOUTH
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLLINS BY 415 PM CDT

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
WILL BE POSSIBLE WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3174 8941 3177 8959 3159 8967 3149 8941

$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:41 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 21, 3:41 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT THU JUL 21 2005

.DISCUSSION...SHRA AND TSRA DEVELOPED MOST EVERYWHERE TODAY. AS THAT
UPPER LEVEL FEATURE PUSHED INTO THE AREA TODAY AND COMBINED WITH THE
AFTERNOON HEATING TSRA ACTIVITY FIRED PRETTY MUCH EVERYWHERE. WE MAY
SEE A VERY SIMILAR SCENARIO TOMORROW MAINLY ACROSS THE SOUTH AND
EAST. TOMORROW AS THE UPPER RIDGE CONTINUES TO BUILD SOUTHEAST IT
SHOULD HELP SUPPRESS CONVECTION FOR THE MOST PART OVER NWSTRN
PORTIONS OF THE CWA AND CONFINE ANY ACTIVITY TO OUR SOUTH AND EAST.
THERE WILL BE SOME SORT OF SHEAR AXIS DRAPED ACROSS THE AREA AND
WITH PWS STILL OVER 2 SHRA AND TSRA DEVELOPMENT IN THE SOUTH WILL
BECOME WIDESPREAD. WILL CONTINUE TO TAPER POPS FROM SOUTHEAST TO NORTHWEST
WITH THE NORTHWEST BASICALLY DRY. WITH THAT WE WILL LIKELY SEE SOME
HAZARDOUS HEAT CONDITIONS ACROSS THE DELTA. AS THE RIDGE BUILDS IN
WARMER LL TEMPS WILL ALSO PUSH INTO THE AREA. H85 TEMPS OF 21/22C
AND H925 TEMPS OF 27/28C WILL EASILY MIX OUT AND THIS WILL TRANSLATE
TO A SFC TEMP IN THE MID 90S. ADD ANOTHER DEGREE OR TWO AND WE WILL
POSSIBLY SEE HIGHS AROUND 97 NEAR KGLH. THIS IS BELOW MAV GUIDANCE
WHICH IS GOING WITH 100 BUT LOOKING UP STREAM CLOSEST 100 DEGREE
TEMPS ARE BACK IN CNTRL KS...SO I AM NOT BUYING THAT. THE MAIN
PROBLEM LOOKS TO BE DEWPOINTS AS THEY WILL LIKELY STAY IN THE MID
70S AND THIS SHOULD ALLOW THE HEAT INDEX IN A FEW LOCATIONS TO GET
ABV 105 AND EVEN APPROACH 110. ALSO LOWS FRI MORNING WILL LIKELY
REMAIN IN THE MID TO UPPER 70S IN THE DELTA AND WITH THAT OCCURRING
TONIGHT WILL GO AHEAD AND ISSUE A HEAT ADVISORY FOR MY NW STARTING
TONIGHT AND RUNNING THROUGH FRIDAY. AFTER THAT WE WILL GO WITH AN
EXCESSIVE HEAT WATCH.

TOMORROW NIGHT...THERE IS THE CHANCE THAT SOME CONVECTIVE COMPLEX
WILL DEVELOP JUST TO THE NE AND COULD MOVE SOUTH ACROSS ESTRN
PORTIONS OF THE CWA. THIS IS SHOWN BY BOTH THE NAM AND GFS AND LOOKS
TO MAINLY BE DRIVEN BY A VORT MAX SWINGING AROUND THE FRONT SIDE OF
THE UPPER RIDGE. AS SAID BEFORE...TIMING OF THESE DISTURBANCES IS
RATHER DIFFICULT AND WITH THIS BEING THE FIRST MDL RUN TO REALLY
SHOW THIS FOR FRI NIGHT I AM NOT COMFORTABLE ABOUT THE 60 POPS BOTH
THE GFS AND NAM ARE SHOWING OVER KMEI BUT WILL GO AHEAD AND BUMP
POPS IN THE EAST TO NEAR 40%. /CAB/

IN THE EXTENDED...MAIN FOCUS WILL BE THE HEAT FOR THE WEEKEND WITH A
SECONDARY FOCUS ON PRECIP CHANCES S OF I-20.

STARTING WITH THE HEAT...THE GFS GUIDANCE HAS CONSISTENTLY BEEN
ADVERTISING UPPER 90S TO 102 HIGH TEMPS ACROSS THE CWA WITH THE
100-102 READINGS ACROSS THE DELTA. AS PREV FORECASTERS HAVE
MENTIONED...FEEL THIS IS OVERDONE AND 95-98 DEGREES ARE MORE LIKELY.
THIS MID/UPPER 90 RANGE MATCHES BETTER WITH THE LOW LEVEL THERMAL
FIELDS AND WHAT HAS BEEN OCCURRING OUT TO OUR WEST. THESE READINGS
ARE EXPECTED SAT AND SUN WITH ONLY SOME MINOR DROPS FOR THE REST OF
THE WEEK. COMBINING THESE HIGH TEMPS WITH SFC DEWPTS WILL YIELD
PRETTY NASTY HEAT INDICES SAT/SUN. ACROSS THE NW 1/2 OF THE
CWA...HEAT INDICES WILL RANGE BETWEEN 105 AND 110 DEGREES WITH SOME
LOCATION EXCEEDING 110 DEGREES. THIS COMBINED WITH OVERNIGHT LOWS IN
THE UPPER 70S...WE WILL ISSUE A EXCESSIVE HEAT WATCH FOR SAT/SUN.

NOW FOR THE RAIN CHANCES. SAT WILL BE QUITE INTERESTING...MODELS
HAVE BEEN SHOWING A DECENT S/W ROTATING AROUND THE UPPER RIDGE AND
MOVING INTO OUR CWA FROM N ALABAMA EARLY SAT. THERE LOOKS TO BE A
GOOD 850MB THETA E AXIS ASSOCIATED WITH THIS FEATURE AS WELL AS SOME
FAIRLY STRONG MID LEVEL WINDS (20KTS). ADDITIONALLY...THIS FEATURE
WILL BE MOVING INTO OPPRESSIVE HEAT AND A VERY MOIST BOUNDARY LAYER.
INSTABILITY SHOULD BE QUITE HIGH AND SUPPORTIVE OF AT LEAST STRONG
STORMS. THERE COULD ALSO BE SOME SEVERE STORMS WHICH WILL HIGHLY
DEPEND ON THE DETAILS OF HOW THE S/W INTERACTS WITH THE LL MOISTURE.
FOR THIS TIME OF YR...A S/W MOVING OUT OF THE NE INTO A HIGH HEAT
ENVIRONMENT SUPPORTS SEVERE STORMS. AT THIS TIME...WILL JUST KEEP A
BLURB IN THE HWO.

CONCERNING RAIN CHANCES FOR THE REST OF THE WEEK. BEST LL MOISTURE
AND UPPER SUPPORT WILL REMAIN S OF I-20 FOR SUN. MON-WED THINGS
BECOME MORE DIFFUSE...THUS HAVE CUT GUIDANCE POPS. THU HOLDS MANY
QUESTIONS AS SFC BOUNDARY AND UPPER TROUGH APPROACH AND COULD FIRE
TSRA ACTIVITY. THE JURY IS STILL OUT AND WILL FOLLOW CLOSE TO
GUIDANCE. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  75  94  76 /  70  20  30  20
MERIDIAN      90  73  93  74 /  70  20  50  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR MSZ018-MSZ019-MSZ025-MSZ026-
     MSZ027-MSZ028-MSZ034-MSZ035-MSZ036-MSZ040-MSZ041-MSZ042-
     MSZ047.

     EXCESSIVE HEAT WATCH FROM 7 PM FRIDAY TO 4 PM SUNDAY FOR MSZ018-
     MSZ019-MSZ025-MSZ026-MSZ027-MSZ028-MSZ034-MSZ035-MSZ036-
     MSZ040-MSZ041-MSZ042-MSZ047.

LA...EXCESSIVE HEAT WATCH FROM 7 PM FRIDAY TO 4 PM SUNDAY FOR LAZ007-
     LAZ008-LAZ009-LAZ015-LAZ016-LAZ023-LAZ025.

     HEAT ADVISORY UNTIL 7 PM FRIDAY FOR LAZ007-LAZ008-LAZ009-LAZ015-
     LAZ016-LAZ023-LAZ025.

AR...EXCESSIVE HEAT WATCH FROM 7 PM FRIDAY TO 4 PM SUNDAY FOR ARZ074-
     ARZ075.

     HEAT ADVISORY UNTIL 7 PM FRIDAY FOR ARZ074-ARZ075.

&&

CAB/CME
Hazardous weather outlook, Jul 21, 12:40 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CDT THU JUL 21 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221740-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1240 PM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE
FORECAST AREA THROUGH THE REST OF THE AFTERNOON. DUE TO INCREASED
LEVELS OF INSTABILITY...SOME STORMS MAY BE ON THE STRONG SIDE.
STRONG WIND GUSTS BETWEEN 35 AND 50 MPH WILL BE THE MAIN CONCERN
WITH ANY STRONG THUNDERSTORM.

CURRENTLY WE ARE NOT ANTICIPATING MUCH IN THE WAY OF SEVERE
STORMS. HOWEVER...THE ATMOSPHERE MAY BECOME A LITTLE MORE
FAVORABLE BY MID AFTERNOON. IF THIS OCCURS...AN UPDATE WILL BE
ISSUED TO MENTION THE SMALL POTENTIAL FOR SEVERE THUNDERSTORMS.

...SEASONAL THREATS...
A COMBINATION OF HIGH TEMPERATURES IN THE MID 90S AND HIGH LEVELS
OF SURFACE MOISTURE WILL CAUSE THE HEAT INDEX VALUE TO TOP OUT
AROUND 105 DEGREES TODAY. THESE TYPE OF READINGS WILL MAINLY
OCCUR ALONG AND WEST OF A GRENADA TO YAZOO CITY TO NATCHEZ LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...FRIDAY AND SATURDAY...
DANGEROUS HEAT MAY AFFECT THE ARKLAMISS REGION THIS WEEKEND. HIGH
HUMIDITY WILL COMBINE WITH TEMPERATURES IN THE UPPER 90S TO
PRODUCE AFTERNOON HEAT INDICES NEAR 110 IN THE AREA MAINLY
NORTHWEST OF A BASTROP TO ROLLING FORK TO GREENWOOD LINE.
OVERNIGHT LOW TEMPERATURES IN THE UPPER 70S WILL BRING LITTLE
RELIEF TO THIS AREA. STAY TUNED FOR UPDATES CONCERNING THIS
POTENTIALLY DANGEROUS EXCESSIVE HEAT EVENT.

THERE IS ALSO THE SLIGHT CHANCE OF STRONG AND POSSIBLY SEVERE
THUNDERSTORMS SATURDAY AFTERNOON. MAINLY IN THE SAME AREAS AS THE
HEAT RISK. IF ANY THUNDERSTORM IN THIS AREA CAN DEVELOP IT WILL
HAVE THE POSSIBILITY OF PRODUCING WIND GUSTS IN EXCESS OF 45 MPH.

OUTSIDE OF THE NORTHWESTERN PORTIONS OF THE OUTLOOK AREA STRONG
THUNDERSTORMS WILL BE POSSIBLE AS AN UPPER LEVEL DISTURBANCE
TRIES TO PUSH THROUGH THE REGION.

...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THE MORNING OF
THURSDAY...JULY 28.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:50 PM CDTHeat AdvisoryJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 7 more4 days
Jul 21, 4:44 PM CDTSevere Thunderstorm WarningJANBolivar61 min
Jul 21, 5:40 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.